Background: Angiotensin-converting enzyme inhibitors (ACEi) can reduce urine output, especially when treatment is first started. Since bacterial clearance from the urinary tract is dependent on urine output, it was hypothesized that ACEi may also increase the risk of urinary tract infections (UTIs).
Objective: Our objective was to assess the risk of UTIs associated with ACEi therapy initiation in the general population.
Methods: A prescription sequence symmetry analysis was performed with the Dutch 'InterAction Database' (IADB.nl) pharmacy prescription database. We selected all patients from the IADB who were incident users of both ACEi and nitrofurantoin (a proxy for UTIs). A relatively short maximum time-span of 4 weeks between both prescriptions was used to limit time-variant confounding. The sequence ratio was calculated by dividing the number of individuals starting ACEi first and nitrofurantoin second by the number of individuals starting nitrofurantoin treatment first and ACEi second. We adjusted for trends in prescribing and estimated 95 % confidence intervals using exact confidence intervals for binomial distributions. To evaluate whether the effect is specific to ACEi and to assess whether the possible mechanism behind an increased risk of UTIs is related to the renin-angiotensin-aldosterone system, we also estimated the risk for β-adrenoceptor antagonists (β-blockers).
Results: In total, 22,959 incident users of ACEi therapy were eligible for analysis. Of these, 161 patients started ACEi therapy within 4 weeks prior to or after nitrofurantoin therapy initiation. A total of 101 (63 %) started ACEi therapy first followed by nitrofurantoin treatment, while 60 (37 %) patients started nitrofurantoin treatment first, which corresponds to a statistically significant adjusted sequence ratio (ASR) of 1.68 (95 % CI 1.21-2.36). No association was found between β-blockers and UTI treatment (ASR 1.01, 95 % CI 0.74-1.38).
Conclusions: A significant excess of patients received UTI medication prescriptions following the first month after ACEi initiation. This prescription sequence asymmetry suggests that ACEi initiation increases the risk of developing UTIs.